We describe a patient who was admitted with uncontrolled thyrotoxicosis and carbimazole induced neutropenia. She required 80 mg of carbimazole daily. The patient declined radio-iodine treatment because she had a little child and wished to have thyroid surgery. She received four doses of filgrastim (Granulocyte-colony stimulating factor) which maintained the neutrophil count within a reasonable level while she continued to receive carbimazole to prepare her for surgery. After a curative subtotal thyroidectomy and discontinuation of the carbimazole, the patient’s white cell count remained normal. Subsequently the patient was euthyroid on levothyroxine replacement. Carbimazole should always be discontinued if neutropenia occurs but this case demonstrates that in exceptional circumstances filgrastim can be an effective therapy while continuing carbimazole in the short term.
 N. Biswas, A. You-hern, J.M. Goldman and J.M. Schwartz: “Case report: aplastic anemia associated with antithyroid drugs”, Am. J. Med. Sci., Vol. 301, (1991), pp. 190–194 http://dx.doi.org/10.1097/00000441-199103000-0000810.1097/00000441-199103000-00008Search in Google Scholar PubMed
 G. Birchell and T. Cheetham: “Juvenile thyrotoxicosis; can we do better?”, Arch. Dis. Child., Vol. 89(8), (2004), pp. 745–750 Search in Google Scholar
 U. Srinivas, S. Stanaway, R. Worth and D. Ewins: “Delayed carbimazole induced agranulocytosis precipitating thyroid crisis”, Endocrine abstracts, Vol. 5, (2003), P27. Search in Google Scholar
 F. Joseph, N. Younis and D. Bowen Jones: “Treatment of carbimazole-induced agranulocytosis and sepsis with granulocyte colony stimulating factor”, Int. J. Clin. Prac., Vol. 57(2), (2003), pp.145–146 Search in Google Scholar
 G. Wilcox, R. Wong, P.J. Elliott, D.J. Topliss and J.R. Sockigt: “Recovery from Carbimazole-Induced Aplastic Anaemia”, Int. J. Endocrinol. Metab., Vol. 1, (2003), pp. 41–43 Search in Google Scholar
 D. Usha, D.M. Thatte and S.A. Dahanukar: “Therapeutic potential of the haematopoietic growth factors”, J. Postgrad. Med., Vol. 40(4), (1994), pp. 210–15 Search in Google Scholar
 A. Oyama, K. Ota, S. Asano, F. Takaku, T. Miyazaki, Y. Uzuka, M. Omine, S. Furusawa, K. Hirashima, K. Sanpi et al: “Clinical effect of recombinant human G-CSF on neutropenia induced by chemotherapy for Non Hodgkin’s lymphoma”, Nippon Gan. Chiryo. Gakkai. Shi., Vol. 25(8), (1990), pp. 1619–1634. Search in Google Scholar
© 2006 Versita Warsaw
This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License.